California, 2009High Wind and Strong Wind in California, April 14, 2009
April 14, 2009 · NWS MTR · 8 events in 8 counties and zones
A mainly dry Pacific storm produced damaging wind to the San Francisco and Monterey Bay Areas. Widespread power outages, downed power lines and trees, boats broken loose from there moorings, and even a big-rig forced onto its side were casualties of this powerful system.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $431,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mainly dry Pacific storm produced damaging wind to the San Francisco and Monterey Bay Areas. Widespread power outages, downed power lines and trees, boats broken loose from there moorings, and even a big-rig forced onto its side were casualties of this powerful system. Over 55,000 customers lost power during this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Apr 14, 2:00 PM PST, 15 minutes earlier.
Area forecast discussion, Apr 14, 2:00 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
300 PM PDT TUE APR 14 2009
.DISCUSSION...AS OF 3:00 PM PDT TUESDAY...SHORT TERM FOCUS REMAINS
ON WINDS TONIGHT AND THEN WARMING TREND AND DRY WX BEYOND.
LOCAL STORM REPORT HAS BEEN ISSUED HIGHLIGHTING SOME OF THE
STRONGER WINDS SO FAR. GLANCING AT AIRPORT OBS ACROSS MOST OF THE
STATE REVEALS A PRETTY HEALTHY WIND EVENT GOING ON AT THIS TIME.
USUALLY ITS JUST ONE OR TWO KEY SITES BUT RIGHT NOW NEARLY ALL THE
AIRPORTS ARE GUSTING ABOVE 30 MPH. KSFO GUSTED TO 54 MPH EARLIER
WITH GUSTS ABOVE 60 MPH AT POINT REYES. STRONGEST GUSTS HAVE BEEN
RECORDED MAINLY NEAR THE COAST AND COASTAL HILLS SO FAR. STILL
EXPECT SEVERAL MORE HOURS OF STRONG WINDS AND HAVE MADE NO CHANGES
TO WIND ADVISORY GOING THROUGH 11 PM. SOME WINDS IN THE HILLS MAY
LINGER A LITTLE BEYOND THAT.
ONE SHORT TERM CONCERN IS INCREASING RADAR RETURNS OVER NAPA COUNTY
HILLS AS COLD AIR ALOFT CREATES UNSTABLE CONDITIONS. WILL LET
NOWCASTS COVER ANY LATE AFTERNOON SURPRISES BUT ANY STRAY SHOWERS
WOULD BE CONFINED TO THE HILLS BORDERING YOLO COUNTY.
NAPA AIRPORT REACHED 30 DEGREES THIS MORNING BUT WAS AN OUTLIER. AS
WINDS EASE OVERNIGHT TEMPS WILL LOWER INTO THE 30S IN THE WIND
PROTECTED VALLEYS WITH AFTERNOON DEWPOINTS IN THE UPPER 20S. NO
WIDESPREAD FROST EXPECTED SO NO ADVISORIES HAVE BEEN ISSUED.
WEDS STILL LOOKS COOL AND BREEZY BUT WINDS WILL BE MUCH LIGHTER
THAN THEY WERE TODAY. EARLIER REPORT FROM OUR CLIMATE OBSERVER
INDICATED THAT IF TEMP DOESNT CLIMB ABOVE 51 THIS AFTERNOON AT THE
MONTEREY CLIMATE STATION THAT WILL SET A RECORD LOW MAX FOR THIS
DATE...WILL NEED TO WAIT A FEW MORE HOURS BEFORE CONFIRMING THIS.
BY THURSDAY TEMPS WILL CLIMB BACK TO SEASONABLE LEVELS AS HIGH
PRESSURE BUILDS. THIS TREND CONTINUES INTO FRIDAY.
ECMWF AND GFS BUILD A FAIRLY STRONG RIDGE OVER THE WEEKEND AND INTO
EARLY NEXT WEEK INDICATING ABOVE NORMAL TEMPS...LIGHT WINDS AND
MINIMAL LOW CLOUDS AND FOG. I.E NICE SPRING WEATHER.
&&
.AVIATION...AS OF 10:55 AM TUESDAY...VFR CONDITIONS AS A FEW CUMULUS
CLOUDS DEVELOP OVER THE HIGHER TERRAIN. STRONG AND GUSTY WINDS
WILL CONTINUE THROUGH THE DAY PRODUCING MODERATE LOW LEVEL
TURBULENCE. WIND SPEEDS OF 20 TO 30 KNOTS GUSTING TO 35 KNOTS WILL
BE COMMON THROUGH 03Z. AN AIRPORT WEATHER WARNING IS IN EFFECT FOR
KSFO UNTIL 9 PM FOR WEST WINDS 20 TO 30 KT WITH AN OCCASIONAL
GUST TO 40 KT.
&&
.MARINE...AS OF 4:43 AM TUESDAY...EXTREMELY HAZARDOUS CONDITIONS
WILL PREVAIL OVER THE COASTAL WATERS TODAY DUE TO GALE FORCE WINDS.
THERE WILL ALSO BE A FEW GUSTS THAT APPROACH STORM FORCE OF 45-48 KT.
A FEW BUOY OBSERVATIONS ARE ALREADY INDICATING WINDS 34 KT WITH
GUSTS TO 46 KT. ANY MARINER VENTURING OUT ON THE COASTAL WATERS TODAY
SHOULD USE EXTREME CAUTION. WINDS ARE FORECAST TO DIMINISH OVERNIGHT.
FOR MORE DETAILS SEE SFOMWWMTR.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...WIND ADVISORY TIL 11 PM NORTH BAY COAST AND HILLS...
EAST BAY MTNS...SANTA LUCIA MTNS...SAN FRANCISCO...SAN
FRANCISCO BAY SHORELINE...SAN MATEO COUNTY COAST...AND
MONTEREY COUNTY COAST AND SANTA CRUZ MOUNTAINS.
...GLW...ALL COASTAL WATERS AND BAYS TONIGHT.
...SCA...FOR ROUGH BAR CONDITIONS.
...AIRPORT WEATHER WARNING FOR WINDS TIL 9 PM.
PUBLIC FORECAST: RWW
AVIATION FORECAST: EVANS
MARINE FORECAST: MM/EVANS
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Apr 14, 1:30 PM PST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
230 PM PDT TUE APR 14 2009
CAZ006-505-507>509-511-512-517-530-150600-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-SANTA CRUZ MOUNTAINS-
230 PM PDT TUE APR 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE SAN FRANCISCO
AND MONTEREY BAY AREA.
.DAY ONE...TUESDAY NIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 11 PM TUESDAY NIGHT FOR
WIDESPREAD WIND GUSTS FROM 45 TO 60 MPH AS A DRY COLD FRONT PASSES
OVER THE REGION. THE STRONGEST WINDS ARE EXPECTED THIS EVENING NEAR
THE COAST AND IN THE HILLS. PERSONS WITH INTERESTS THAT ARE
SUSCEPTIBLE TO STRONG WINDS SHOULD TAKE ACTION NOW TO PROTECT LIFE
AND PROPERTY.
PLEASE SEE THE LATEST WIND ADVISORY WWUS76 KMTR FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
QUIET WEATHER IS FORECAST WEDNESDAY THROUGH TUESDAY WITH DRY
CONDITIONS AND A WARMING TREND THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 14, 12:50 PM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
150 PM PDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM NON-TSTM WND GST 9 SW INVERNESS 37.99N 122.96W
04/14/2009 M63.00 MPH MARIN CA COAST GUARD
WIND GUST AT POINT REYES LIGHTHOUSE. ELEVATION 526 FEET.
0556 AM NON-TSTM WND GST HAWKEYE RAWS 38.74N 122.84W
04/14/2009 M49.00 MPH SONOMA CA MESONET
WIND GUST. ELEVATION 2024 FEET.
0950 AM NON-TSTM WND GST 5 SW INVERNESS 38.03N 122.91W
04/14/2009 M45.00 MPH MARIN CA MESONET
NEAR POINT REYES AT 87 FEET ELEVATION.
1156 AM NON-TSTM WND GST SOUTH SAN FRANCISCO 37.66N 122.38W
04/14/2009 M45.00 MPH SAN MATEO CA ASOS
SAN FRANCISCO INTERNATIONAL AIRPORT.
1209 PM NON-TSTM WND GST 20 S HALF MOON BAY 37.18N 122.44W
04/14/2009 M47.00 MPH PZZ560 CA OFFICIAL NWS OBS
MEASURED AT PIGEON POINT.
1230 PM NON-TSTM WND GST 5 N LUCIA 36.06N 121.49W
04/14/2009 M49.00 MPH MONTEREY CA MESONET
WHALE POINT STATION. ELEVATION 620 FEET.
0113 PM NON-TSTM WND GST INVERNESS 38.09N 122.84W
04/14/2009 M46.00 MPH MARIN CA AWOS
950 FOOT ELEVATION NEAR INVERNESS.
&&
RWALBRUNLocal storm report, Apr 14, 1:00 PM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
200 PM PDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM NON-TSTM WND GST 9 SW INVERNESS 37.99N 122.96W
04/14/2009 M63.00 MPH MARIN CA COAST GUARD
WIND GUST AT POINT REYES LIGHTHOUSE. ELEVATION 526 FEET.
0556 AM NON-TSTM WND GST HAWKEYE RAWS 38.74N 122.84W
04/14/2009 M49.00 MPH SONOMA CA MESONET
WIND GUST. ELEVATION 2024 FEET.
0950 AM NON-TSTM WND GST 5 SW INVERNESS 38.03N 122.91W
04/14/2009 M45.00 MPH MARIN CA MESONET
NEAR POINT REYES AT 87 FEET ELEVATION.
1156 AM NON-TSTM WND GST SOUTH SAN FRANCISCO 37.66N 122.38W
04/14/2009 M54.00 MPH SAN MATEO CA ASOS
SAN FRANCISCO INTERNATIONAL AIRPORT.
1209 PM NON-TSTM WND GST 20 S HALF MOON BAY 37.18N 122.44W
04/14/2009 M47.00 MPH PZZ560 CA OFFICIAL NWS OBS
MEASURED AT PIGEON POINT.
1230 PM NON-TSTM WND GST 5 N LUCIA 36.06N 121.49W
04/14/2009 M49.00 MPH MONTEREY CA MESONET
WHALE POINT STATION. ELEVATION 620 FEET.
0113 PM NON-TSTM WND GST INVERNESS 38.09N 122.84W
04/14/2009 M46.00 MPH MARIN CA AWOS
950 FOOT ELEVATION NEAR INVERNESS.
&&
RWALBRUNLocal storm report, Apr 14, 1:50 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
250 PM PDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM NON-TSTM WND GST 9 SW INVERNESS 37.99N 122.96W
04/14/2009 M63.00 MPH MARIN CA COAST GUARD
WIND GUST AT POINT REYES LIGHTHOUSE. ELEVATION 526 FEET.
0556 AM NON-TSTM WND GST HAWKEYE RAWS 38.74N 122.84W
04/14/2009 M49.00 MPH SONOMA CA MESONET
WIND GUST. ELEVATION 2024 FEET.
0950 AM NON-TSTM WND GST 5 SW INVERNESS 38.03N 122.91W
04/14/2009 M45.00 MPH MARIN CA MESONET
NEAR POINT REYES AT 87 FEET ELEVATION.
1156 AM NON-TSTM WND GST SOUTH SAN FRANCISCO 37.66N 122.38W
04/14/2009 M54.00 MPH SAN MATEO CA ASOS
SAN FRANCISCO INTERNATIONAL AIRPORT.
1209 PM NON-TSTM WND GST 20 S HALF MOON BAY 37.18N 122.44W
04/14/2009 M47.00 MPH PZZ560 CA OFFICIAL NWS OBS
MEASURED AT PIGEON POINT.
1230 PM NON-TSTM WND GST 5 N LUCIA 36.06N 121.49W
04/14/2009 M49.00 MPH MONTEREY CA MESONET
WHALE POINT STATION. ELEVATION 620 FEET.
0113 PM NON-TSTM WND GST INVERNESS 38.09N 122.84W
04/14/2009 M46.00 MPH MARIN CA AWOS
950 FOOT ELEVATION NEAR INVERNESS.
0150 PM NON-TSTM WND GST FORT ORD #2 RAWS 36.63N 121.79W
04/14/2009 M45.00 MPH MONTEREY CA MESONET
490 FEET ELEVATION.
&&
RWALBRUNStrong Wind, Northern Salinas Valley / Hollister Valley / Carmel Valley
- When
- April 14, 2:15 PM PST to 2:45 PM PST
- Where
- Northern Salinas Valley / Hollister Valley / Carmel Valley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Newspaper
- Coordinates
- 36.423, -121.192 (the zone’s center; the record gives no point)
Strong winds toppled a large eucalyptus tree onto a vehicle and across Highway 68 near the Toro Cafe. The tree sheared power lines on its way down causing a power outage. Other power lines were blown down around Monterey County affecting 4,500 customers.
Strong Wind, North Bay Interior Valleys
- When
- April 14, 2:45 PM PST to 5:00 PM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
A tree fell into a power line on Pine Street in Novato causing a small fire and knocking out power along the street. In Healdsburg, strong wind brought trees down into power lines knocking out power to downtown for about an hour. Downed trees also caused damage, started small fires and produced power outages in Santa Rosa. Over 5,000 customers lost power during this storm and a recently restored home on Belmont Court was damaged as a large Douglas Fir tree crashed onto it. On Hearn Avenue and on Montgomery Drive two cars were damaged as trees fell onto them.
Strong Wind, North Bay Mountains
- When
- April 14, 4:00 PM PST to 5:00 PM PST
- Where
- North Bay Mountains forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $20,000
- Reported by
- RAWS
An eighteen inch thick tree came down on a home just off the village square in Nicasio, destroying part of the front porch.
Strong Wind, San Francisco
- When
- April 14, 4:00 PM PST to 5:00 PM PST
- Where
- San Francisco forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $6,000
- Reported by
- Mesonet
- Coordinates
- 37.778, -122.442 (the zone’s center; the record gives no point)
Strong wind blew a two feet thick, 25 feet tall tree down into a yard on Rockaway Street in San Francisco.
High Wind, San Francisco Bay Shoreline
- When
- April 14, 4:00 PM PST to 5:45 PM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $80,000
- Reported by
- ASOS
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
High winds wreak havoc along the San Francisco Bay Area shoreline causing numerous power outages, downed trees and forcing a big-rig onto its side. At 5:35 p.m. PST a big-rig blew over in the west bound lane of the San Mateo Bridge closing the entire bridge for more than an hour. Shortly afterwards a seventy foot fishing vessel was blown into the bridge after losing power. At 4:54 p.m. PST the Redwood City Mesonet observation site reported a gust to 50 knots.
Strong Wind, Santa Cruz Mountains
- When
- April 14, 4:30 PM PST to 6:00 PM PST
- Where
- Santa Cruz Mountains forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $70,000
- Reported by
- Mesonet
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
Wind blown trees fell onto roadways and into a home in La Honda. Alpine Road was closed for about eight hours as trees were removed while Redwood Drive was closed for almost 24 hours after a large Douglas Fir tree fell over and into a home. On Highway 84 near the intersection of Redwood Terrace a downed power line sparked a small grass fire.
Strong Wind, Santa Clara Valley Including San Jose
- When
- April 14, 4:30 PM PST to 6:30 PM PST
- Where
- Santa Clara Valley Including San Jose forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 37.233, -121.696 (the zone’s center; the record gives no point)
Downed trees crushed cars in San Jose and clogged major intersections including Monterey and Brokaw Roads, and Meridian Avenue and Branham Lane. Power outages also occurred as trees brought power lines to the ground with 4,600 customers losing power.
Strong Wind, Northern Monterey Bay
- When
- April 14, 5:30 PM PST to 6:30 PM PST
- Where
- Northern Monterey Bay forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Power lines were ripped to the ground as trees were blown onto them. Both the 400 block of Summer Avenue in Rio del Mar and along Paul Minnie Avenue in Live Oak experienced downed power lines. In all, nearly 6,000 customers in Santa Cruz County were without power at the height of this storm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, April 14, 20091 injured · $505,000 · EF1 · 10 events
- Hail and Damaging Wind in South Carolina, April 14, 2009$500,000 · 60 kt wind · 2 events
- Heavy Snow and High Wind in Nevada, April 14 to 15, 2009$161,000 · 65 kt wind · 20 events
- Flood in Montana, April 14 to 19, 2009$80,000 · 1 event
- Dust Storm and Strong Wind in California, April 14 to 16, 20093 injured · $2,000 · 6 events
- Damaging Wind in Alabama, April 14, 2009$25,000 · 55 kt wind · 1 event
- Tornado and Hail in Florida, April 14, 2009EF0 · 10 events
- Winter Storm in Montana, April 14 to 16, 20099 events
- Drought in Texas, April 14 to 30, 20097 events
- High Wind and Strong Wind in California, April 14 to 15, 2009$5,000 · 60 kt wind · 7 events
- Winter Storm in Nevada, April 14 to 16, 20096 events
- High Wind and Strong Wind in Florida, April 14, 2009$4,000 · 62 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167422, 167255, 167252, 167260, 167262, 167277, 167287, 167420.